Preferred Name: Annemarie
Annemarie works in marketing and is also studying. She lives in a share house with a couple of housemates. She’s single and has a child from a previous relationship. Annemarie describes her ethnic background as ‘Australian’: she was born in Australia, as were her parents.
When she was in her early twenties, Annemarie experienced anxiety and panic attacks, and was prescribed benzodiazepines (Serepax®/oxazepam). While the medication initially helped to alleviate her symptoms, after a while she found she needed to increase the dose to get the desired effect. Annemarie took increasing doses of benzodiazepines for thirty years and whenever she tried to stop, she experienced acute anxiety and seizures. In her early fifties she experienced a medical emergency and was placed in intensive care and then into a physical rehabilitation program for several months. During her hospitalisation, she stopped taking benzodiazepines and has not taken them since.
In her late twenties, Annemarie moved cities and decided to seek help to stop taking benzodiazepines. She visited a drug treatment centre but was told that they couldn’t assist her. She then tried to ‘get off’ the drugs on her own but when she stopped taking them, she says she became ‘very panicky and teary’ and ‘couldn’t deal with it’. Over the next fifteen years, she continued to take increasing doses, accessing prescriptions from several doctors simultaneously. During this time, she was working full time and raising her child but when she was in her thirties, she stopped working as she was suffering extreme anxiety. She continued to take benzodiazepines but says they just ‘took the edge off’ the anxiety and when she missed a dose, she experienced seizures. In her early fifties Annemarie experienced a medical emergency, which required surgery and three months in intensive care. During that time, she didn’t receive benzodiazepines and experienced violent seizures. Because she was unconscious, Annemarie was unable to tell the doctors what medication she was on and she says they didn’t link the seizures to what she describes as severe withdrawal from benzodiazepines. When she’d recovered from the surgery, she was placed in a psychiatric unit and then spent a further few weeks in a residential rehabilitation centre where she had to learn to walk again after the surgery. Since being hospitalised, she has not taken benzodiazepines and says she’s learnt to manage her anxiety by asking others for help.
Annemarie is involved in volunteer and advocacy work to ‘help people [who] have found themselves in the same situation as [her], as well as the people that are trying to help them’. Through this work she’s learnt many skills, which she says have helped her recovery.
Annemarie (F, 59, works in marketing, prescription drugs) began taking benzodiazepines for panic attacks but after a while she found she had to increase the dose to get the desired effect and says she became ‘addicted’ to them.
I was a single mother and […] I was experiencing quite extreme panic attacks. I was working at the time and I really couldn’t afford to […] not work because these panic attacks were causing me to have to get up and flee. I went to the GP, and he thought I had postnatal depression, so he put me on Serepax [oxazepam, a benzodiazepine] then. He put me on quite a high dose. He put me on three tablets, 30mg tablets every day, and that […] didn’t make me feel, sort of, euphoric or anything like that. It just made me feel normal, back to being able to function, [to] go to work.
They were sort of almost like too good to be true. They just fixed everything for about three weeks, and then I had to take more to get the same [effect…So] after that period of time, I started thinking that I was waiting for my next dose […] I’d take them three times a day, [and] I would find that the time would shorten that they’d be effective. So, if I had to take one, say, at 8 o’clock in the morning and then another one at say 2, I’d find that around 12 [or] 1 o’clock I’d start getting fidgety and quite anxious.
I tried to keep it on the same amount but it wasn’t actually getting rid of my panic. It was just containing it. So it wasn’t having the desired effect anymore. It wasn’t the same effect that I had when I was first given it. All it was doing, was making me just […] able to function, so that was really about all.
I’d start to […] feel the panic coming on and I would be waiting for the next dose. And even though I recognised that as, ‘I’m addicted to these things’, I just didn’t know what to do and when I brought it up with [the doctor] he would just say that’s just a sign [that] you really are quite unwell.
Annemarie (F, 59, works in marketing, prescription drugs) says that when she was hospitalised for a pulmonary embolism*, she experienced seizures which she describes as related to rapid unplanned withdrawal from benzodiazepines.** While in hospital she stopped taking benzodiazepines.
* The cause of the pulmonary embolism Annemarie experienced is unclear from her account.
** Abrupt cessation of benzodiazepines in people taking them at high doses can cause severe withdrawal symptoms, such as seizures and hallucinations. People taking high doses of benzodiazepines should seek medical assistance before cutting down.
What the seizures were from was the fact that I’d been taking [benzos] for so long that […] if I didn’t take them I’d get the seizures […] I would feel like I was having a stroke. I felt like everything would go down one side of my body, it was really frightening. And the day before I went to the hospital, I’d been to the GP […] He told me that I was hallucinating. He gave me my tablets for a month. I can remember getting in my car, I went to drive home, I don’t know what happened, then I walked in the door and I think, two days later […] my mum found me in my bathroom and I’d had a pulmonary embolism. So I don’t really remember a lot then for the next three months almost. So I went to hospital, had a pulmonary embolism, they gave me blood thinners, they gave me too many blood thinners, I had an internal bleed. But in the middle of all this, they were thinking, ‘What’s the matter with her, because she’s very strange.’ And I was going through withdrawal and they didn’t know that I took benzos […] I’d gone into withdrawal and I was having quite violent seizures, I was having a psychotic episode, and I didn’t know who I was or where I was. So what they actually did was they withdrew me off benzos cold turkey. They didn’t do a gradual reduction, they just stopped. They didn’t know how many I was taking anyway, so they would have never guessed that I was taking 25 to 30 tablets a day. So they just stopped me completely and gave me nothing.
I was three months in intensive care, so I had a nurse sitting with me all the time. But I don’t remember that, it’s a bit weird. Then they just put me in a ward with a whole lot of people that were dying.
I must have looked a bit strange for a while there, and when people of course said to me, ‘What happened to you?’ It looked like I’d had a head injury from a car accident or something, and when I said to them it was a drug addiction to tranquilisers, I think people probably thought, ‘She’s really strange and she’s crazy.’ I don’t think they believed that that much damage can be done from something like that.
Annemarie (F, 59, works in marketing, prescription drugs) says gaining new skills through volunteer work and meeting new people has helped her recover from what she describes as an ‘addiction to benzodiazepines’.
I think that the one really important thing I did […to support my recovery was] once I got home and I thought I went back to the same situation, which I didn’t want to but I didn’t have a choice. And I could have easily just resumed the same thing. Sitting in bed thinking, ‘What do I do with my life,’ sort of thing. I actually went and volunteered. It made me have to get up and do things, and meant that I’d have to get up, get dressed, look decent enough to go into a [professional] setting like that. It also gave me a chance to get skills because I hadn’t worked for so long. I was being trained to be a support volunteer so I had to do the training […] I had a person that was training me so I would also do all the office stuff, like all the admin things. So it was a way for me to get the skills and have that experience of working in an office, working all the photocopiers and the computers and everything. I’d never used a computer […] when I started there. I just went and I’d never used a computer before, and so that was a big thing.
In her free time, Annemarie enjoys spending time with her son and grandchild.
I’m a grandmother now […and I’m] reacquainting myself with [my son…] He’s now a single parent with a two year old and he’s understanding what it was like for me a bit […] I can be supportive, I can look after my [grandchild] and I can help with cooking and everything like that […] I can do all those things now.